Nevada, 2009High Wind in Nevada, May 4 to 5, 2009
May 4 to 5, 2009 · NWS REV · 1 event in 1 county or zone
A late-season storm brought strong winds to western Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season storm brought strong winds to western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 4, 6:34 PM PST, 26 minutes earlier.
Area forecast discussion, May 4, 6:34 PM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
734 PM PDT MON MAY 4 2009
.UPDATE...
VIS/IR SATELLITE IMAGERY SHOWS A VERY STRONG MTN WAVE OVER THE
EASTERN SIERRA ATTM. WINDS HAVE MARKEDLY INCREASED ALONG THE
SIERRA FRONT FROM STEAD SOUTH TO WASHOE VALLEY. SLIDE MTN WINDS
ARE NOW NEAR 80 MPH WITH GUSTS OVER 100 MPH...AND EVEN THE RENO
AIRPORT IS GUSTING NEAR 50 MPH ATTM WITH THE FOOTHILLS OF RENO AND
CARSON CITY GUSTING TO 60 MPH. IN ADDITION...KRNO WINDS BLOWING
FROM THE SSE...TYPICAL OF A STG MTN WAVE. WIND ADVISORY DOES NOT
GO INTO EFFECT UNTIL 11 PM FOR THE SIERRA FRONT...SO WILL HAVE TO
DO SOMETHING...QUESTION IS WHAT?
WINDS ARE EXPECTED TO CONTINUE TO INCREASE AT MID-LEVELS NEXT 3-4
HRS WITH PK WINDS AT H7 AROUND 06Z OF 55-60 KTS. THIS ALONE WOULD
SUGGEST UPGRADING WIND ADVISORY FOR SIERRA FRONT TO HIGH WIND
WARNING. HOWEVER...IT IS NOT THAT SIMPLE...RADAR AND SATELLITE
SIGNATURES SHOW SPILLOVER OCCURRING NORTH OF SUSANVILLE...AND THIS
WILL BE MOVING RAPIDLY SE. SPILLOVER OCCURRING IN AN AREA OF
WEAKENED STABILITY ALONG WITH THE STRONGEST CROSS-BARRIER WINDS.
THIS WILL LIMIT THE DURATION OF THE STRONGEST WINDS...AND MAY KEEP
WINDS FROM INCREASING FURTHER.
GUT FEELING IS THAT WINDS WILL CONTINUE TO INCREASE A BIT MORE FOR
LOW-END WARNING CRITERIA...WORST ALONG AND WEST OF HIGHWAY
395...BUT ONLY LAST 1-2 HRS. BELIEVE AREA OF WEAK STABILITY WILL
KILL WINDS SOMEWHAT WITH MORE PRECIP SPILLING OVER INTO WRN NV.
STILL...1-2 HRS OF STRONG WINDS WITH GUSTS TO 80 MPH FOOTHILLS AND
60-65 MPH VALLEYS COULD CAUSE ISOLATED DAMAGE SO WILL UPGRADE.
WILL MENTION STRONGEST WINDS OCCURRING BEFORE MIDNIGHT IN
STATEMENT. STILL EXPECT SOME WIDESPREAD ADVISORY CONDITIONS AT
TIMES AFTER MIDNIGHT DURING BREAKS IN PRECIP.
ALSO...WITH MODELS HINTING AT A BIT MORE SPILLOVER FROM
THERMODYNAMIC PROFILES AND JET POSITION/MOISTURE WILL INCREASE CHC
OF PRECIP IN WRN NEVADA NORTH OF HIGHWAY 50 AND WEST OF HWY 95.
MODELS DO SHOW STG SHADOWING...BUT BELIEVE THIS IS A BIT
OVERDONE...SIMILAR TO WHAT OCCURRED SUN MORNING AS MODELS WERE
OVERDONE WITH SHADOWING THEN TOO. WALLMANN
.AVIATION...
STG WIND SHEAR EXPECTED AT KRNO THROUGH 06-07Z WITH STG SOUTH WIND
AT AIRPORT AND STG WSW WINDS ALOFT. SLIDE MTN SUSTAINED AT 70 KTS
AS OF THIS WRITING. OTHERWISE...PREV AVIATION DISCUSSION LOOKS
GOOD. WALLMANN
&&
.PREVIOUS DISCUSSION... /ISSUED 250 PM PDT MON MAY 4 2009/
SHORT TERM...
SHORTWAVE TROUGH CURRENTLY ROUNDING AN UPPER LEVEL LOW OFF THE
PACIFIC NW COAST WILL MOVE INTO NORTHERN CA DURING THE OVERNIGHT
HOURS. THE MAIN IMPACTS FROM THIS STORM SYSTEM WILL BE STRONG
WINDS THIS EVENING THROUGH TOMORROW MORNING AND HEAVY RAINFALL
ALONG THE SIERRA CREST. ABUNDANT MOISTURE IS BEING PUMPED INTO THE
BASE OF THE SHORTWAVE TROUGH WITH MODEL GUIDANCE AND AMSU PWAT
VALUES NEAR 1.5 INCHES. MOISTURE COMBINED WITH FAVORABLE UPSLOPE
AND JET DYNAMICS WILL LEAD TO HEAVY RAINFALL ALONG THE SIERRA
CREST FROM LAKE TAHOE...NORTH INTO LASSEN COUNTY.
ALL MODEL GUIDANCE IS INDICATING QPF VALUES BETWEEN 1 AND 2 INCHES
ALONG THE CREST THROUGH TOMORROW MORNING. SREF PROBABILISTIC PLOTS
ARE INDICATING NEAR 100% CHANCE OF SEEING HALF INCH 6 HOUR QPF
TOTALS BETWEEN 00Z-06Z AND FROM 06Z TO 12Z FROM LAKE TAHOE INTO
SOUTHERN LASSEN COUNTY ALONG THE CREST. LOCATIONS IN WESTERN NV
WILL SEE LESS PRECIP THROUGH TOMORROW.
STABILITY PROFILES ARE INDICATING SHADOWING THROUGH MUCH OF THE
NIGHT BEFORE PRECIP BEGINS TO SPILLOVER INTO WESTERN NV BY EARLY
TOMORROW MORNING. AREAS ALONG THE SIERRA FRONT NORTH OF HIGHWAY 50
WILL LIKELY SEE UP TO A QUARTER INCH OF PRECIP WHILE AREAS EAST OF
HIGHWAY 95 WILL SEE LITTLE MEASURABLE PRECIP. THE BEST AREA FOR
SPILLOVER INTO WESTERN NV WILL BE NORTHERN WASHOE COUNTY WHERE THE
STRONG JET WILL AID IN SPREADING PRECIP EAST OF THE CREST WITH UP
TO A HALF INCH OF PRECIP. SIERRA STREAMS HAVE BEEN RUNNING HIGH
DUE TO THE RECENT RAINFALL...AND ARE ADDRESSED IN THE HYDROLOGY
SECTION AT THE BOTTOM OF THIS DISCUSSION. SNOW LEVELS REMAIN
HIGH...OVER 8000 FT AND ARE NOT EXPECT TO FALL MUCH LOWER THROUGH
TOMORROW MORNING.
AREA RIDGES HAVE ALREADY BEGUN TO GUST THIS AFTERNOON AND WILL
CONTINUE INCREASE THROUGH THIS EVENING. SETUP LOOKS GOOD FOR WINDY
CONDITIONS ALONG THE SIERRA FRONT FROM RENO...SOUTH INTO MONO AND
MINERAL COUNTIES THROUGH TOMORROW MORNING WITH WIND ADVISORIES IN
PLACE. 700 MB FLOW WILL STRENGTHEN THROUGH MIDNIGHT REACHING 50 TO 60
KTS WHILE STRONG UPPER LEVEL JET MOVES INTO NORTHERN CA. EXPECT
THE STRONGEST WINDS TO START MIXING DOWN THIS EVENING WITH MODEL
GUIDANCE INDICATING WINDS PEAKING AROUND 06Z. WINDS WILL GUST 45
TO 55 MPH IN THE RENO/SPARKS AREA WITH WIND PRONE AREAS SEEING
GUSTS TO NEAR 65 MPH. FURTHER SOUTH ACROSS NORTHERN MONO/MINERAL
COUNTIES...WINDS WILL GUST TO NEAR 50 MPH WITH WIND PRONE AREAS
GUSTING TO NEAR 60 MPH. WITH GREATER CHANCES OF SPILLOVER ACROSS
NORTHERN WASHOE AND LASSEN COUNTIES...WINDS WILL BE LESS OF AN
IMPACT.
SHORTWAVE TROUGH WILL QUICKLY MOVE ACROSS NORTHERN CA AND EXIT THE
AREA BY TOMORROW AFTERNOON ALLOWING PRECIP TO END ACROSS THE
REGION. NEXT SYSTEM WILL MOVE INTO THE PACIFIC NW ON WEDNESDAY
BRINGING ANOTHER CHANCE OF PRECIP AND GUSTY WINDS TO THE AREA.
THIS SYSTEM IS FURTHER NORTH WITH LESS MOISTURE TO WORK WITH. KEPT
SLIGHT CHANCE POPS IN THE FORECAST OVER THE SIERRA FROM LAKE TAHOE
NORTH INTO LASSEN COUNTY WEDNESDAY AND WEDNESDAY NIGHT. GRADIENT
WILL ONCE AGAIN TIGHTEN ALLOWING WINDS TO BE GUSTY WEDNESDAY
AFTERNOON. WINDS LOOK TO BE BELOW ADVISORY CRITERIA AT THIS TIME.
UPPER WAVE DEPARTS THE AREA WEDNESDAY NIGHT WITH ZONAL FLOW
SETTING UP ACROSS THE WESTERN HALF OF THE CONUS ON THURSDAY WITH
ALL SHORTWAVE ACTIVITY REMAINING TO OUR NORTH.
LOWERED TEMPERATURES THROUGH THE SHORT TERM 3 TO 5 DEGREES ACROSS
THE AREA TO MORE IN LINE WITH MODEL GUIDANCE. AFTERNOON TEMPS WILL
WARM INTO THE MID TO UPPER 70 ACROSS WESTERN NV BY THURSDAY
AFTERNOON AND TO NEAR 60 IN THE SIERRA. MOZLEY
LONG TERM...
PERSISTENT FAST ZONAL FLOW OVER THE REGION MUCH OF THE EXTENDED
ACCORDING TO THE 12Z GEFS MEANS. 250MB WIND ANOMALIES 1 STANDARD
DEVIATION ABOVE NORMAL. LOOKS LIKE WELL BE ON THE EQUATORWARD SIDE
OF THE ASSOC TEMPERATURE GRADIENT...YIELDING TEMPS SLIGHTLY ABOVE
CLIMO (LOW/MID 70S). TYPICAL AFTN/EVE WINDS CAN BE EXPECTED
OCCASIONALLY GUSTY BUT NOT TOO STRONG BASED ON WEAK/MODERATE 700MB
FLOW ALOFT. HAVE INCREASED AFTN/EVE WINDS SLIGHTLY IN THE GRIDS.
GFS/ECMWF SHOW FAST MOVING WAVE THRU REGION SAT/SUN. VARIABILITY IN
PROGRESSION BETWEEN GFS/EC SO UNCERTAINTY THERE. THE SPEED OF
SYSTEM, LACK OF SOLID MOISTURE TAP WILL YIELD LIGHT PRECIP AT BEST.
GEFS PROBABILITIES FOR 0.1/12HR ARE NIL. WILL CONTINUE SLT CHC OF
SHRA FOR N/NW ZONES. VARIABILITY BTWN MODEL SOLNS AND SPREAD IN GEFS
INCREASES MARKEDLY AFTERWARD. ECMWF DROPS A STRONG NW FLOW SYSTEM
INTO AREA MON WITH WIND/PRECIP...WHILE GFS HAS RIDGING. WILL MAKE NO
CHANGES TO ONGOING MONDAY FORECAST AT THIS TIME. CS
AVIATION...
RNO...GUSTY WINDS WILL MAKE FOR BUMPY CROSS-WIND LANDINGS FOR LATE
AFTERNOON AND EVENING FLIGHTS INTO RNO. WINDS ALOFT 60KTS AT 10KFT
MSL...WILL HELP CREATE MTN WAVES DOWNWIND OF SIERRA...SHOWN BY
SIGNIFICANT DOWNWARD VERTICAL MOTION SIGNATURE IN MODEL DATA. WILL
KEEP LLWS OUT OF TAF SINCE SFC WINDS WILL BE STRONG/GUSTY ALREADY.
HOWEVER, LOCAL HIGH REZ WRF SHOWING ROTOR SIGNATURE NEAR RNO 3-6Z
THIS EVE, FOLLOWED BY A SURGE OF HIGH MOMENTUM AIR OFF THE CARSON
RANGE. PREDICTABILITY OF THESE FEATURES IS QUESTIONABLE, BUT THE
POTENTIAL IS THERE. SPILLOVER PRECIP INTO THE TERMINAL AREA LOOKS
SLIM (<30% CHC), BUT WILL CONTINUE VCSH MENTION FOR -SHRA IN THE
SURROUNDING MOUNTAINS.
TVL/TRK...PERIODS OF MDT/HVY RAIN AFTER 0Z FOR BOTH TERMINALS ALONG
WITH STRONG GUSTY WINDS. SNOW LEVELS TO REMAIN AOA 8200 FT MSL. CIGS
WILL LOWER INTO THE MVFR CATEGORY TONIGHT WITH THE PRECIP
OCCASIONAL IFR CONDS ARE POSSIBLE IN HEAVIER SHOWERS. WILL CONTINUE
MENTION OF WIND SHEAR WITH WRF SHOWING BOUNDARY LAYER WINDS 50KTS.
LOL...GUSTY SW WINDS TO CONTINUE TONIGHT. A FEW -SHRA IN VICINITY,
MAINLY N OF LOL, 3-9Z.
CS
HYDROLOGY...
RIVER AND CREEK FLOWS IN THE SIERRA HAVE LOWERED...BUT WILL
INCREASE AGAIN TONIGHT AS RAIN ASSOCIATED WITH IMPRESSIVE 1.5 INCH
PRECIPITABLE WATER PLUME MOVES INTO THE AREA. SNOW LEVELS WILL
REMAIN HIGH 8000-8500 FEET AT A MINIMUM...BUT WILL LIKELY BE
9000-10000 FEET. RAINFALL AMOUNTS OF 1-2 INCHES PRIMARILY BETWEEN
CA-44 AND US-50 WITH HIGHEST TOTALS ALONG WEST SIDE OF TAHOE INTO
SIERRA AND PLUMAS COUNTIES.
MAIN IMPACT IS THE SMALL CREEKS THAT WILL RESPOND QUICKLY TO THE
HEAVY RAIN WITH WET SOILS ALREADY IN PLACE. WITH MOST OF THE RAIN
FALLING IN A 6-12 HOUR PERIOD...MINOR FLOODING NEAR CREEKS...ROCK
SLIDES IN STEEP TERRAIN AND PONDING OF WATER ON ROADS AND URBAN
AREAS ARE ALL POSSIBLE TONIGHT. THUS ISSUED A SMALL STREAM FLOOD
ADVISORY FOR THE SIERRA FROM LASSEN COUNTY SOUTH TO ALPINE
COUNTY...INCLUDES THE TAHOE BASIN. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 8 AM TUESDAY FOR NVZ003.
WIND ADVISORY FROM 11 PM THIS EVENING TO 8 AM PDT TUESDAY FOR
NVZ001.
LAKE WIND ADVISORY UNTIL 8 AM PDT TUESDAY FOR NVZ002.
CA...WIND ADVISORY FROM 11 PM THIS EVENING TO 8 AM PDT TUESDAY FOR
CAZ073.
LAKE WIND ADVISORY UNTIL 8 AM PDT TUESDAY FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, May 4, 3:09 AM PST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
409 AM PDT MON MAY 4 2009
CAZ070>073-NVZ001>005-051200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
409 AM PDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC JET WILL CONTINUE TO BRING RAIN AND WIND TO THE
REGION. LOCALLY HEAVY RAIN IS EXPECTED AGAIN IN THE TAHOE BASIN
NORTHWARD INTO PLUMAS AND WESTERN LASSEN COUNTIES. WHILE FLOODING
IS NOT EXPECTED...SMALLER STREAMS WILL BE SUBJECT TO ADDITIONAL
RISES TONIGHT. MINOR FLOODING OF SMALL STREAMS AND SMALL ROCK
SLIDES IN STEEP TERRAIN ARE POSSIBLE. SEE RIVER STATEMENT /FGUS85
KREV RVSREV/ AND WIND ADVISORY /WWUS75 KREV NPWREV/ FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF RAIN AND GUSTY WINDS WILL CONTINUE TUESDAY AND WEDNESDAY
BEFORE THE STORM TRACK FINALLY LIFTS NORTH OF THE AREA THURSDAY.
THE HEAVIEST RAINFALL AND STRONGEST WINDS WILL STAY NORTH AND
WEST OF THE AREA. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE
NATIONAL WEATHER SERVICE.
HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, May 4, 6:41 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
741 PM PDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM NON-TSTM WND GST RENO 39.54N 119.82W
05/04/2009 M58.00 MPH WASHOE NV ASOS
AT RENO AIRPORT. SUSTAINED WINDS 45 MPH.
&&
JWALLMANHigh Wind, Greater Reno/Carson City/Minden Area
- When
- May 4, 7:00 PM PST to May 5, 2:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
The Galena RAWS recorded a wind gust of 62 knots (71 mph). Wind gusts of 50 knots or greater were recorded from 700 pm PDT on May 4th through 400 am PDT May 5th. The Nevada Dept. of Transportation (NDOT) weather sensor in Washoe Valley recorded a wind gust of 56 knots (65 mph). Wind gusts of 50 knots or greater were recorded from 1239 am through 149 am PDT on May 5th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168742.